Quotient metrics with applications in convex geometry

  • Agnieszka Bogdewicz
  • Irmina Herburt
  • Maria Moszyńska
Open Access
Original Paper


Burago et al. (Graduate studies in mathematics, AMS, 2001) considered quotient metric spaces consisting of orbits with respect to some isometry groups. We extend their approach over some semigroups of transformations. We are concerned with quotient semi-metrics in spaces of generalized orbits and give conditions sufficient for these semi-metrics to be metrics. We apply our approach to hyperspaces of compact convex subsets of Euclidean n-space and to that of convex bodies, endowed, respectively, with the Hausdorff metric and with the symmetric difference metric.


Compact convex sets Convex bodies Hausdorff metric Symmetric difference metric Quotient semi-metric Quotient metric Weakly left (right) divisible semigroup 

Mathematics Subject Classification (2000)

20M20 54E35 54E40 54E25 


  1. Burago, D., Burago, Yu., Ivanov, S.: A course in metric geometry. In: Graduate Studies in Mathematics. AMS (2001)Google Scholar
  2. Gruber P.M., Lettl G.: Isometries of the space of convex bodies in Euclidean space. Bull. Lond. Math. Soc. 12, 455–462 (1980)MathSciNetMATHCrossRefGoogle Scholar
  3. Herburt I., Moszyńska M.: On metric products. Colloq. Math. 92(1), 121–133 (1991)Google Scholar
  4. Herburt, I., Moszyńska, M.: Optimal isometries for a pair of compact convex subsets of Rn. In: Convex and Fractal Geometry. Banach Center Publications, vol. 84, pp. 111–120 (2009)Google Scholar
  5. Liapin, E.S.: Semigroups. Translations of Math. Monographs, vol. 3. AMS (1974)Google Scholar
  6. Moszyńska, M.: Selected Topics in Convex Geometry. Birkhäuser (2006)Google Scholar
  7. Pallaschke, D., Urbański, R.: Pairs of compact convex sets. Kluwer, Dordrecht (2002)Google Scholar
  8. Schneider R.: Isometrien des Raumes der konvexen Körper. Colloq. Math. 33, 219–224 (1975)MathSciNetMATHGoogle Scholar
  9. Schneider, R.: Convex Bodies: The Brunn-Minkowski Theory. Cambridge University Press (1993)Google Scholar
  10. Volčič, A.: Random symmetrizations of measurable sets. Calc. Var. PDE (2012, to appear)Google Scholar

Copyright information

© The Author(s) 2011

Authors and Affiliations

  • Agnieszka Bogdewicz
    • 1
  • Irmina Herburt
    • 1
  • Maria Moszyńska
    • 2
  1. 1.Faculty of Mathematics and Information ScienceWarsaw University of TechnologyWarsawPoland
  2. 2.Institute of MathematicsUniversity of WarsawWarsawPoland

Personalised recommendations